Will the steroid side effects calm down??

I started steroids on Tuesday and I've been struggling with the side effects this week. I seem to feel knocked side-ways about 10mins after I take them after breakfast and I get jittery, shaky, speedy, breathless, moody, and a bit detached from reality (to the point where I don't feel safe to drive). It calms down a bit after lunch and I'm able to get on with things a bit more normally, but by the evening I feel really tired and slow. My moods are normally often up and down, but I've noticed some extremes this week. It's making life rather difficult, so I'm hoping that it will calm down as my body adjusts to it. I'm only taking 10mg so heaven help those who get a higher dose!!

7 Replies

oldestnewest
  • I have been on steroids for 3 years continually now of various doses. I got the same side effects as you mention when I was taking 40mg a day...just awful. I was also aware that I was also talking fast. What I have noticed is that as the dose decreases so do the side effects. I am on 5mg a day at the moment and I find that ok but not sleeping brilliantly. Hopefully you will adjust to the dose. If not why not go back to the GP and mention it. However, are they helping your symptoms? Hope you adjust to the dose and feel better soon.

  • Hi

    I have much the same side effects. I was surprised how quickly they kicked in too. I feel 'thick headed' and a feeling of not being quite there within 5-10 mins on low doses and sometimes notice I am shakey and feel nervous if I take my steroids too close to Codeine (?) on higher doses I feel very emotional and speedy too.

    My dose is not extremely high but can slide anywhere from 5-20 but mostly maintenance dose seems to be about 5

    HOWEVER much better on them than off !

  • Same with me. I was on 40mg, now on 5mg. On a high dose i felt like Speedy Gonzales. They also increased my appetite, so much so that i was either watching cookery programmes on TV or jotting down recipes. I feel quite normal now on 5mg.

  • Hi Dryad, I'm not yet settled and am on 30mg of pred at the moment, I've not got any lower than 20mg in the 9 months since my Dx. I recognise all the side effects spoken of here. Two things have supported me greatly, I have Chinese acupuncture which sorts the side effects and helps with other lupus stuff, like migraines.

    The second thing I've done is to put myself on a low GI foods, I wanted to do something positive for my energy, I haven't gained any weight as yet.

    As trapped as I feel by the amount of drugs I'm now taking, I know the steroids are great for my joints.

    all the very best to you

  • Hi Dryad, I just talked about steroids and my experience under Hester's posting about steroids. Instead of typing here, I thought maybe you could look at it quickly!

    :)

  • It's under "Can meds make me irritable?"

  • Thanks everyone for your comments. It's been 10 days now and I'm starting to feel like I am coping a little better on them but I still don't like them. I tried to get on with some sewing work (I'm an artist) and I felt rather out of control of my sewing machine! And my hands don't feel like mine when I'm hand sewing. That 's a bit frustrating.

    I wonder how long they take to dampen down the immune system? I seem to be flaring again with flu-like aches, sore throat and usual aches and pains. Today I had a migraine and managed to sleep most of the day which could be seen as an achievement on steroids!

You may also like...